What can be done for skin rashes from Tarceva?

1 answer | Last updated: Oct 18, 2016
Surflady asked...

My Mom is taking Tarceva for non-small cell carcinoma lung cancer. She is developing rashes under all skin folds (arm pits, groin etc). It is very painful and raw. Does anyone know anything she can do to get some relief? All answers are appreciated.


Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

I am sorry your mom is experiencing difficulties with such a painful rash.

I will offer information that I hope will be helpful for you and your mom going forward.

One of the most common side effects of Tarceva is skin rashes.
Approximately 65% of people taking Tarceva will experience some sort of mild to moderate rash.

In addition, each of us is unique in how we respond to treatment; your mom may need to try a few different options before finding the one that works for her.

If you or your mom have not spoken to the oncologist specific to this side effect, please make an appointment as soon as possible to specifically address a treatment plan.

Some of the key items to discuss are as follows:

"¢ Will the rash change (improve or worsen) during her course of treatment? (not sure if she has just started taking Tarceva or has she been taking it for a while)

"¢ What are some day to day preventative measures your mom can take? (see helpful tips below)

"¢ Ask the oncologist about a possible dose change and the pros and cons associated with adjusting the medication.(would a dose change compromise the effectiveness of the treatment for the non-small cell lung cancer)

"¢ What are some prescription topical antibiotic lotions available?

"¢ Would her oncologist recommend a dermatologist who has experience in skin rashes associated with chemotherapy treatment?

If you and your mom have spoken to her oncologist but your mom is not obtaining relief, then I would recommend for your mom to see a dermatologist who has experience with patients that are taking Tarceva and or also seek a second opinion from another oncologist.

Helpful day to day tips while taking Tarceva:

"¢ Use a mild soap for bathing or showering

"¢ Moisturize the skin by using a non-alcohol and scent-free cream

"¢ Avoid sun exposure

"¢ Use a sunscreen of SPF 15 or higher

"¢ Wear protective clothing such a hat when possible

"¢ Avoid any acne related treatments

I hope you and your mom find this information helpful.